Alert archive / Connecticut / Flash Flood Warnings in 2020
Flash Flood Warning 6, NWS New York, NY
NWS New York, NY issued this flash flood warning at Jul 1, 2020, 9:42 PM EDT for Greater Bridgeport Planning Region, Connecticut. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2020, 9:42 PM EDT (01:42 UTC)
- Expired
- Jul 1, 2020, 11:15 PM EDT
- In force
- 93 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The Brookhaven radar (KOKX), 53 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 1.7 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 725 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 873 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
006
WGUS51 KOKX 020142
FFWOKX
CTC001-020315-
/O.NEW.KOKX.FF.W.0006.200702T0142Z-200702T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
942 PM EDT Wed Jul 1 2020
The National Weather Service in Upton NY has issued a
* Flash Flood Warning for...
South central Fairfield County in southern Connecticut...
* Until 1115 PM EDT.
* At 942 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Norwalk, Fairfield, Westport, Darien, Wilton, Weston and
Bridgeport--Stamford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4119 7338 4113 7327 4104 7347 4107 7350
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
DBRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 7:52 PM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 1, 7:52 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service New York NY 752 PM EDT Wed Jul 1 2020 .SYNOPSIS... An upper level low over the region tonight and Thursday shifts east Thursday night. A cold front will pass through on Friday as a weak high builds in for the weekend. Another cold front approaches by Monday and stalls south of the area by midweek. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... Minor updates this forecast cycle based on current observations. Showers and thunderstorms continue across the area this hour, particularly in western/southwestern CT and the lower Hudson Valley. SBCAPEs are still around 1000-1500 J/kg per latest SPC mesoanalysis which will allow for strong storms for the next couple of hours. The flow aloft is weak around the upper low to the east, so relatively slow moving storms will continue to pose the threat of mainly minor urban/small stream flooding. This convective activity should quickly wane as the evening progresses. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/... The upper low just off the New England coast opens up and shifts east through the day Thursday. Lift from an upper jet streak, shortwave energy and a surface trough may trigger a few showers and thunderstorms in the afternoon as instability increases. Best combination of lift, CAPE and shear will be over the CT zones, where strong storms could occur. Generally speaking, showers and thunderstorms are below likely PoPs across the entire forecast area, but somewhat better overall chances are over the interior CT zones. High temperatures will be above normal, but heat indices are expected to remain below 95. Shower/TSTM chances diminish in the evening with increasing stability. Warm and muggy overnight. There is a moderate risk of rip currents at NYC and LI Atlantic Ocean beaches on Thursday due to long period S/SE swell. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... The upper level low over eastern New England weakens and finally heads east away from the forecast area, as longwave ridging builds into the Central Plains and OH Valley. Meanwhile, a backdoor cold front approaches from the north on Friday, resulting in an increase chance of showers and thunderstorms by Friday afternoon. Model soundings are indicating some instability as lapse rates steepen by afternoon, and precipitable water values are approaching 2 inches. So expect any storms that do develop to be capable of producing locally heavy precipitation. Temperatures will be seasonable on Friday, with highs in the upper 80s to around 90. With dewpoints in the low to mid 60s, heat index values should only be a degree or two warmer. There is a moderate risk of rip currents at NYC and LI Atlantic Ocean beaches again on Friday. The cold front pushes south of the region late in the day Friday into Friday night and stalls, as high pressure builds in from the north, bringing in slightly cooler and drier air. Generally dry conditions are expected for the weekend with chances of afternoon showers or thunderstorms each day, especially on Saturday, as a weak shortwave passes overhead. High temperatures for Saturday and Sunday are in the mid to upper 80s from NYC inland, and in the low to mid 80s near the coast. By early next week, a stronger shortwave moves through the Great Lakes by Tuesday. At the surface, another frontal system approaches by Monday as a warm front pushes through the area, followed by a cold front on Tuesday. Temperatures are seasonable with a slight warm up expected by midweek. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... An upper level low along the northeast coast will begin to weaken and drift east during Thursday. VFR with scattered showers and thunderstorms through this evening, with local MVFR possible. Patchy fog and stratus at the outlying terminals is possible overnight, and IFR conditions may occur toward Thursday morning at the outlying terminals. VFR Thursday with isolated showers and thunderstorms mainly after 16Z and through the lower Hudson Valley and northeastern New Jersey. Sea breezes diminish this evening with the winds generally light and variable. There may be a NW light flow, however, the wind forecast overnight is uncertain and low confidence. Sea breezes develop once again during Thursday. .OUTLOOK FOR 00Z FRIDAY THROUGH MONDAY... .Thursday night...VFR. Slight chance of shwrs and tstms east of the New York City early in the evening. .Fri...Mainly VFR. Aftn/eve shwrs and tstms possible. .Sat...Mainly VFR. Isold shwrs and tstms possible mainly wrn arpts. .Sun-Mon...Mainly VFR. Aftn/eve shwrs and tstms possible, especially wrn areas. && .MARINE... Conditions are expected to remain below SCA levels across all waters through the weekend with a weak pressure gradient. Winds may gust to 20kts for a short period Saturday afternoon across the ocean waters. && .HYDROLOGY... Slow moving diurnal convection into this evening will continue to pose a scattered minor urban and poor drainage flood threat, and a localized flash flood threat. Rapid rises on flashy creeks and streams are possible. Locally heavy rain is possible in any thunderstorms that occur over the forecast period, but widespread hydrologic issues are not anticipated. && .TIDES/COASTAL FLOODING... The combination of a SE swell and increasing astronomical tides will bring waters levels across western Long Island Sound and the south shore back bays of western Long Island close to minor coastal flood benchmarks during the evening high tide cycles through the upcoming weekend. Based on Steven's NYHOPS-E being overdone the last few high tide cycles and considering it's coarser SNAP-Ex being better, preference is toward a blend with the lower ETSS and ESTOFS. This keeps waters levels just below minor tonight. That being said, guidance all indicates a gradual uptick through the week due to the approaching full moon. Thus, there is the potential for a statement or an advisory level event as we head into Thursday and Friday. && .EQUIPMENT... NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is undergoing its final stages of testing, and is operating at full power. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...High Rip Current Risk until 8 PM EDT this evening for NYZ081. NJ...None. MARINE...None. && SYNOPSIS...JC/JP/DBR NEAR TERM...JC/DBR SHORT TERM...JC LONG TERM...JP/DBR AVIATION...JMC MARINE...JC/JP/DBR HYDROLOGY...JC/JP/DBR TIDES/COASTAL FLOODING... EQUIPMENT...
Hazardous weather outlook, Jul 1, 3:48 AM EDT, 17 hours 54 minutes before
Hazardous Weather Outlook National Weather Service New York NY 348 AM EDT Wed Jul 1 2020 ANZ345-CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>080-176>179- 020800- South Shore Bays from Jones Inlet through Shinnecock Bay- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 348 AM EDT Wed Jul 1 2020 This Hazardous Weather Outlook is for Atlantic coastal waters, southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-350-353-355-020800- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 348 AM EDT Wed Jul 1 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ081-020800- Southeastern Suffolk- 348 AM EDT Wed Jul 1 2020 ...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Jul 1, 6:56 PM EDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service New York NY
656 PM EDT Wed Jul 1 2020
NJZ002-103-NYZ067-020000-
Western Bergen-Western Passaic-Orange-
656 PM EDT Wed Jul 1 2020
...A STRONG THUNDERSTORM WILL AFFECT WESTERN PASSAIC...NORTHWESTERN
BERGEN AND SOUTH CENTRAL ORANGE COUNTIES...
At 656 PM EDT, a strong thunderstorm was located over Florida, or
near Warwick, moving south at 20 mph.
Pea size hail is possible with this storm.
Locations impacted include...
Middletown, West Milford, Ramsey, Ringwood, Warwick, Chester,
Greenwood Lake, Florida, Upper Greenwood Lake, Wanaque and Tuxedo
Park.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4137 7452 4140 7429 4118 7419 4114 7423
4111 7415 4106 7413 4102 7439 4103 7442
4102 7443 4104 7443 4105 7445 4104 7448
4110 7449 4120 7437 4127 7451
TIME...MOT...LOC 2256Z 348DEG 15KT 4132 7439
JPLocal storm report, Jul 1, 7:14 PM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
714 PM EDT WED JUL 01 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM HAIL 1 SSW SALEM 41.47N 72.28W
07/01/2020 M1.00 INCH NEW LONDON CT PUBLIC
QUARTER SIZE HAIL REPORTED BY SALEM VALLEY FARMS.
&&
JPLocal storm report, Jul 1, 7:38 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
738 PM EDT WED JUL 01 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG LEDYARD CENTER 41.47N 72.03W
07/01/2020 NEW LONDON CT LAW ENFORCEMENT
TREE AND WIRES DOWN ON HILLCREST AVENUE NEAR AVERY HILL
ROAD
&&
JESpecial weather statement, Jul 1, 7:41 PM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service New York NY
741 PM EDT Wed Jul 1 2020
CTZ005-009-020045-
Northern Fairfield-Southern Fairfield-
741 PM EDT Wed Jul 1 2020
...A STRONG THUNDERSTORM WILL AFFECT FAIRFIELD COUNTY...
At 741 PM EDT, a strong thunderstorm was located over
Bridgeport--Stamford, or near Bridgeport, moving southeast at 15 mph.
Pea size hail is possible with this storm.
Locations impacted include...
Bridgeport, Norwalk, Danbury, Shelton, Newtown, Fairfield, Stratford,
Trumbull, Westport, Ridgefield, Monroe, Bethel, Wilton, Brookfield
and Weston.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4145 7330 4145 7327 4143 7326 4144 7325
4143 7324 4143 7322 4141 7319 4125 7309
4123 7311 4119 7312 4117 7311 4117 7310
4114 7309 4116 7317 4110 7325 4112 7330
4106 7337 4130 7355 4138 7354 4146 7330
TIME...MOT...LOC 2341Z 332DEG 11KT 4125 7328
JPSpecial weather statement, Jul 1, 8:38 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service New York NY
838 PM EDT Wed Jul 1 2020
CTZ006-010-020130-
Northern New Haven-Southern New Haven-
838 PM EDT Wed Jul 1 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL NEW
HAVEN COUNTY...
At 837 PM EDT, strong thunderstorms were clustered over Derby, or
over Shelton, moving southeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
New Haven, Milford, Shelton, Hamden, Stratford, Branford, Seymour,
Orange, Derby, Woodbridge, Bethany, West Haven, East Haven, Ansonia
and Woodmont.
LAT...LON 4124 7281 4123 7290 4125 7292 4119 7301
4120 7305 4117 7311 4120 7312 4120 7311
4123 7311 4125 7309 4128 7309 4129 7307
4130 7306 4135 7314 4141 7294
TIME...MOT...LOC 0037Z 314DEG 5KT 4134 7306
DBRLocal storm report, Jul 1, 9:20 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
920 PM EDT WED JUL 01 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM LIGHTNING 1 NNW DURLAND 41.30N 74.32W
07/01/2020 ORANGE NY TRAINED SPOTTER
LIGHTNING STRUCK A HOUSE ON FOX HILL ROAD IN WARWICK
&&
JEThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 8:38 PM EDT | Special Weather Statement | OKX | 52 min | |
| Jul 1, 8:47 PM EDT | Areal Flood Advisory | OKX | Greater Bridgeport Planning Region | 3 hr |
| Jul 1, 8:59 PM EDT | Areal Flood Advisory | OKX | Greater Bridgeport Planning Region, Naugatuck Valley Planning Region | 3 hr |
| Jul 1, 9:19 PM EDT | Areal Flood Advisory | OKX | Greater Bridgeport Planning Region | 2 hr |
| Jul 2, 7:42 PM EDT | Special Weather Statement | OKX | 63 min |
Nearby
Flash Flood Warnings in Connecticut, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.